Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 210, NWS Las Vegas, NV

August 18, 2022San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2022, 6:50 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2022, 6:50 PM PDT (01:50 UTC)
Expired
Aug 18, 2022, 10:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 163 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:00 PM PDTFLASH FLOOD1 Wsw Lake Havasu City, AZSIGNIFICANT FLOODING WAS REPORTED NEAR THE LAKE HAVASU CITY RESORT. VIDEO TAKEN AT THE SCENE SHOWS A CAR TRYING TO DRIVE INTO A FLOODING SECTION OF ROAD AND THE CAUSED THE CAR TO START FLOATING. NO INJURIES WERE REPORTED.
Aug 18, 8:28 PM PDTFLASH FLOODEarp, CACHP REPORTED FLOODING BLOCKING ROADWAY ON HIGHWAY 62 AND PARKER DAM ROAD AS WELL AS ROCKSLIDES ALONG PARKER DAM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WGUS55 KVEF 190150
FFWVEF
AZC015-CAC071-190500-
/O.NEW.KVEF.FF.W.0210.220819T0150Z-220819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
650 PM PDT Thu Aug 18 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  San Bernardino County in southern California...

* Until 1000 PM MST /1000 PM PDT/.

* At 650 PM MST /650 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain near Lake Havasu and Parker Dam. Flash 
  flooding is ongoing or expected to begin shortly.  US-95 near 
  Vidal Junction may also be affected.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Desert 
  Hills, Vidal Junction, Big River, Earp, Three Dunes Campground, 
  Black Meadow Landing Campground and Cattail Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3470 11474 3472 11419 3425 11388 3425 11401
      3427 11402 3426 11404 3429 11407 3430 11414
      3426 11413 3426 11417 3419 11423 3417 11429
      3412 11437 3411 11442 3408 11444 3408 11489
      3453 11508

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
3 follow-up statements
235 
WGUS75 KVEF 190321
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
821 PM PDT Thu Aug 18 2022

AZC015-CAC071-190500-
/O.CON.KVEF.FF.W.0210.000000T0000Z-220819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
821 PM MST Thu Aug 18 2022 /821 PM PDT Thu Aug 18 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST/10 PM PDT/ 
THIS EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 821 PM MST /821 PM PDT/, As of 820 pm...Heavy thunderstorms 
continued near Parker and Vidal Junction. Rainfall estimates of 1 to 
2 inches have been detected in this area and flash flooding is 
likely. Impacts to US 95 near Vidal Junction as well as Parker Dam 
Road are expected.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Desert 
  Hills, Vidal Junction, Big River, Earp, Three Dunes Campground, 
  Black Meadow Landing Campground and Cattail Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3470 11474 3472 11419 3425 11388 3425 11401
      3427 11402 3426 11404 3429 11407 3430 11414
      3426 11413 3426 11417 3419 11423 3417 11429
      3412 11437 3411 11442 3408 11444 3408 11489
      3453 11508

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
394 
WGUS75 KVEF 190406
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
906 PM PDT Thu Aug 18 2022

AZC015-CAC071-190500-
/O.CON.KVEF.FF.W.0210.000000T0000Z-220819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
906 PM MST Thu Aug 18 2022 /906 PM PDT Thu Aug 18 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST/10 PM PDT/ 
THIS EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

At 906 PM MST /906 PM PDT/, Caltrans reports heavy flooding across 
highway 62 and Parker Dam Road along with localized rock slides and 
wind damage from earlier thunderstorms.  Flash flooding risk will 
continue through 10 pm as rainfall gradually diminishes.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Desert 
  Hills, Vidal Junction, Big River, Earp, Three Dunes Campground, 
  Black Meadow Landing Campground and Cattail Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3470 11474 3472 11419 3425 11388 3425 11401
      3427 11402 3426 11404 3429 11407 3430 11414
      3426 11413 3426 11417 3419 11423 3417 11429
      3412 11437 3411 11442 3408 11444 3408 11489
      3453 11508

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
733 
WGUS75 KVEF 190453
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
953 PM PDT Thu Aug 18 2022

AZC015-CAC071-190503-
/O.EXP.KVEF.FF.W.0210.000000T0000Z-220819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
953 PM MST Thu Aug 18 2022 /953 PM PDT Thu Aug 18 2022/

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST/10 PM PDT/ THIS 
EVENING FOR SOUTHWESTERN MOHAVE AND SAN BERNARDINO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3470 11474 3472 11419 3425 11388 3425 11401
      3427 11402 3426 11404 3429 11407 3430 11414
      3426 11413 3426 11417 3419 11423 3417 11429
      3412 11437 3411 11442 3408 11444 3408 11489
      3453 11508

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:13 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 1:13 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
113 PM PDT Thu Aug 18 2022

.SYNOPSIS...Thunderstorm chances will continue through Saturday
before high pressure building in from the Pacific brings a temporary
break Sunday through Tuesday. Locally heavy rain will be possible
with thunderstorms, with the greatest risk in and east of Mohave
County. Temperatures will hover slightly below normal, more so in
areas which see the most clouds and rain.
&&

.SHORT TERM...through Friday night. Midday satellite loop showed
thunderstorms over northern Mohave County and the Spring Mountains,
spotty deeper cumulus over the Sierra and Lincoln County, and
scattered shallower cumulus elsewhere. Surface obs showed light
winds and mixed temperature and dewpoint trends, mostly influenced
by the presence/absence of convection now versus 24 hours ago.
Mesoanalysis suggests that Clark and Lincoln counties will light up
this afternoon, as lifted indices are -3 to -6 and debris clouds are
minimized. Mohave County may take a bit longer as debris clouds
erode, but storms immediately to the east will track west and/or
eject outflow boundaries westward, helping to ignite new storms.
Outflow boundary interactions could keep Mohave County storms
bubbling all night, while storms elsewhere should quiet down after
sunset. Friday could get interesting as mid level drying spreads
overhead from the west. This will result in steepening lapse rates,
potentially allowing stronger storms to develop, but also reducing
the risk of widespread flash flooding as precipitable water drops.
Although isolated flash flooding is probable in Mohave County both
today and Friday, the threat does not look widespread enough to
warrant a Flood Watch. Temperatures both days will be below normal
in areas which get clouds and rain, and near to above normal in
areas which see sun all day.

.LONG TERM...Saturday through Wednesday.

A tropical disturbance that originated in the Gulf of Mexico
continues to progress westward across northern Mexico as we head into
the weekend. With previous years' tropical systems that have had
similar progressions during the monsoon, there have been observed
moisture surges, as well as increased upper-level dynamics to assist
with the coverage and intensity of monsoonal thunderstorms. For this
reason, we have been paying close attention to how models resolve
this tropical feature as it pertains to Desert Southwest weather.
Unfortunately, there is still substantial uncertainty in the
details, but confidence is increasing regarding synoptic features
that help give us a better idea of what we can expect.

Both ECMWF and GFS ensemble means indicate that a building area of
high pressure in the Pacific off of the coast of southern California
will shift eastward through the weekend. As the ridge pushes
eastward, it will stifle precipitation chances for much of the
Desert Southwest - particularly across the western Mojave Desert and
southern Great Basin. PWATs in these areas will quickly drop by
about a half inch as dry air moves into the region. Additionally,
this ridge will essentially stall the tropical moisture over
southern Arizona, preventing the previously anticipated moisture
surge into our forecast area. That said, as noted in the previous
forecast discussion, the ridge will continue to build through the
weekend into next week, extending across Arizona, which will choke
off the lifting mechanism associated with the stalled tropical
feature. When this happens, the remnant system will have the
capacity to kick off vorticity maximums northwestward through
Arizona. PWAT values across northwestern Arizona, southeastern
California, and southern Nevada fail to drop below an inch through
the weekend. This sufficient moisture coupled with vorticity
advection and daytime heating would result in the potential for
thunderstorm activity in our forecast area.

Details regarding location, timing, and magnitude are all very murky
at this time, but it is worth noting that a building ridge does not
necessarily mean we are out of the woods with regard to this
tropical feature. Our highest confidence regarding impacts - should
they occur - would be in Mohave County, along the Colorado River
Valley, and portions of eastern San Bernardino County where moisture
and proximity to possible vort lobes would warrant higher PoPs.

Otherwise, the long term forecast looks much drier than the past
couple of weeks as the ridge of high pressure continues to expand
eastward. Late week, there is indication that the center of the high
will cut off over the Four Corners region, returning our favorable
monsoon flow - a solution that the NBM seems to favor.
&&

.AVIATION...For Harry Reid...With the exception of the 20Z to 02Z
period, sustained winds are expected to remain light, 10 knots or
less. These light winds will tend to follow typical diurnal trends
with brief periods of more variable winds. Between 20Z today and 02Z
Friday, vicinity thunderstorms will form in the mountains around the
Las Vegas Valley. These storms will have the potential to move off
of the higher terrain and into the valley, with a chance of
thunderstorms and rain impacting the terminal between 21Z and 01Z.
Even if the storms do not move directly over the terminal, it is
likely that they will see impacts from gusty 30 knot outflow winds.
The direction of the outflow winds will depend on the location of
the storms around the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND will be similar to KLAS, with relatively
light and diurnal/variable winds. The exception to this being the
20Z to 02Z period where thunderstorms and outflow winds have the
potential to impact each terminal. KBIH will favor a northerly
direction with 15-20 knot wind gusts possible later this afternoon
and evening. KDAG will follow diurnal trends with 8-12 knot
sustained winds. Vicinity thunderstorms will begin to pop up around
KDAG beginning as early as 21Z. KEED and KIFP will favor a southerly
direction with sustained speeds around 8-12 knots. The Colorado
River Valley TAF sites will have the potential to be impacted by
gusty outflow winds, thunderstorms, and rain between 21Z and 02Z.
The direction of these outflow winds will depend on the location of
the storms around or in the terminal area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 18, 3:50 PM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      5 SE COLORADO CITY      36.95N 112.91W
08/18/2022                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS CANE BEDS ROAD
            WASHED OUT NEAR EAST 3100.

&&

MS
Local storm report, Aug 18, 6:45 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
645 PM PDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     2 WSW LAKE HAVASU CITY  34.47N 114.35W
08/18/2022  M58 MPH          MOHAVE             AZ   MESONET

            A WIND SENSOR NEAR THE LONDON BRIDGE IN LAKE
            HAVASU CITY MEASURED A 58 MPH WIND GUST AT
            6:38 PM. DATA COURTESY OF EARTH NETWORKS.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:34 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 18, 7:08 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Aug 19, 12:50 AM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 18, 11:36 PM PDTSevere Thunderstorm WarningVEFMohave39 min
Aug 18, 11:55 PM PDTSevere Thunderstorm WarningVEFMohave65 min
Aug 19, 12:53 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.